Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2023, 8:37 AM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 8:37 AM CDT (13:37 UTC)
- Expired
- Jul 17, 2023, 8:54 AM CDT
- In force
- 17 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted.
467
WUUS53 KOAX 171337
SVROAX
IAC129-137-155-171415-
/O.NEW.KOAX.SV.W.0252.230717T1337Z-230717T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
837 AM CDT Mon Jul 17 2023
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Western Montgomery County in southwestern Iowa...
Northeastern Mills County in southwestern Iowa...
South central Pottawattamie County in southwestern Iowa...
* Until 915 AM CDT.
* At 836 AM CDT, a severe thunderstorm was located 4 miles southeast
of Council Bluffs Airport, or 8 miles east of Council Bluffs,
moving southeast at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Treynor around 840 AM CDT.
Silver City around 845 AM CDT.
Macedonia, Henderson and Hastings around 855 AM CDT.
Other locations in the path of this severe thunderstorm include
Emerson and Red Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9526 4090 9533 4117 9577 4129 9569
4107 9509
TIME...MOT...LOC 1336Z 297DEG 43KT 4121 9570
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BLB1 follow-up statement
790
WWUS53 KOAX 171354
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
854 AM CDT Mon Jul 17 2023
IAC129-137-155-171403-
/O.CAN.KOAX.SV.W.0252.000000T0000Z-230717T1415Z/
Montgomery IA-Mills IA-Pottawattamie IA-
854 AM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTH CENTRAL POTTAWATTAMIE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
far southeast Mills and far southwest Montgomery county for a
separate storm.
LAT...LON 4090 9526 4090 9533 4117 9577 4129 9569
4107 9509
TIME...MOT...LOC 1351Z 297DEG 43KT 4112 9545
$$
BLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:13 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 17, 6:13 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 613 AM CDT Mon Jul 17 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 159 AM CDT Mon Jul 17 2023 Key Messages: - Isolated severe storms possible through daybreak, and then again tonight into Tuesday morning. - Smoke will persist through today. - Generally dry the remainder of the forecast Wednesday through Sunday. Early this morning through this afternoon: Weak warm advection to the north of a cool front settling south through the area has contributed to the development of recently splitting storms near Harlan, IA early this morning. Those same processes may yield additional storm development over eastern NE through the pre-dawn hours, as suggested by the latest HRRR. The combination of moderate, elevated instability and seasonably long, straight hodographs will be supportive of supercell storm modes with the primary hazard being large hail. Showers and storms may persist into mid to late morning before gradually dissipating. We should see a decrease in clouds by afternoon, but lingering smoke will result in hazy skies. Highs will be in the upper 70s to mid 80s. Tonight and Tuesday: A shortwave trough cresting a midlevel ridge axis over the northern High Plains will contribute to the development of thunderstorms over the Black Hills this evening. That activity is forecast to increase in areal coverage tonight while spreading southeast into portions of north-central and northeast NE, along or just to the north of a weak warm front lifting through western and central parts of NE. More specifically, the CAM solutions depict a small MCS of varying magnitudes reaching northeast NE between 1 and 3 AM with additional, more elevated storms developing in the wake of the MCS over eastern NE through Tuesday morning. There is notable model variance in warm-sector instability, and that is a likely contributor to the differences in MCS intensity mentioned above. The severe-weather risk will inherently be tied to the degree of MCS organization, but at the least, isolated occurrences of damaging wind and large hail appear possible from late tonight into mid-morning Tuesday. Highs Tuesday will be a function of how quickly precipitation and associated cloud cover move out of the area. For now, we will indicate readings generally in the mid 70s to mid 80s. Wednesday and Wednesday night: A vigorous shortwave trough is forecast to track from the northern Plains into upper-MS Valley with an associated cold front moving into the area Wednesday afternoon or evening. We will indicate a dry forecast for now, but precipitation chances may need to be added to later forecasts. Highs Wednesday will be in the 80s. Thursday and Friday: The large-scale pattern will undergo amplification in the midlevels, owing to an intensifying ridge over the western U.S. and a deepening trough over eastern North America. Low-level ridging is forecast over the northern and central Plains during this time frame with highs in the 80s and no precipitation expected. This weekend: The above-mentioned, midlevel ridge is forecast to shift east into the Rockies, leading to a gradual warming trend with only small precipitation chances. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 601 AM CDT Mon Jul 17 2023 Visibilities this morning vary from 4-6 miles with some isolated reports of less than a mile in fog. Some smoke will remain over the area and reduce surface visibility as well but this does look to improve by Tuesday. Otherwise, we do anticipate the morning fog will improve as we begin to mix out this morning. Scattered, if not spotty, showers and thunderstorms continue to drift southeast through our area, but for the most part, should remain out of our TAF sites. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Kern
Hazardous weather outlook, Jul 17, 4:20 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 420 AM CDT Mon Jul 17 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 420 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Isolated strong to severe storms capable of hail up to 1" are possible through 10 AM. Another round of thunderstorms is expected to develop after midnight and continue through mid-morning Tuesday. Isolated occurrences of hail up to 1" and/or damaging wind gusts of 60 mph are possible with the strongest storms. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected today or tonight.
In the hours before
Local storm report, Jul 17, 5:31 AM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
531 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM Hail 5 E Irwin 41.78N 95.11W
07/17/2023 E0.75 inch Shelby IA Public
Report from mPING: Dime (0.75 in.).
0527 AM Hail Woodbine 41.74N 95.70W
07/17/2023 E1.00 inch Harrison IA Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 17, 7:15 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
715 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM Hail Leigh 41.70N 97.24W
07/17/2023 E1.75 inch Colfax NE Public
&&Local storm report, Jul 17, 7:17 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
717 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM Hail Creston 41.71N 97.37W
07/17/2023 E1.25 inch Platte NE Public
&&Local storm report, Jul 17, 7:57 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
757 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM Hail 2 SW Nickerson 41.51N 96.50W
07/17/2023 E1.75 inch Dodge NE Public
&&Local storm report, Jul 17, 8:00 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
800 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Hail 7 ENE Omaha 41.30N 95.89W
07/17/2023 E1.00 inch Douglas NE Trained Spotter
Near airport.
&&Local storm report, Jul 17, 8:07 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
807 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM Hail Arlington 41.45N 96.35W
07/17/2023 E1.75 inch Washington NE Public
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:40 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 50 min |
| Jul 17, 5:00 AM CDT | Special Weather Statement | OAX | Harrison | 30 min |
| Jul 17, 5:11 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 26 min |
| Jul 17, 5:15 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Pottawattamie, Shelby | 32 min |
| Jul 17, 7:14 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 18 min |
| Jul 17, 7:48 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
| Jul 17, 7:55 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 50 min |
| Jul 17, 8:28 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 32 min |
| Jul 17, 8:42 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.